Oklahoma, 2017

Wildfire in Oklahoma, January 5, 2017

January 5, 2017 · NWS OUN · 1 event in 1 county or zone

Amidst windy and dry conditions, grass fires burned 2000 acres in Jefferson county on the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Amidst windy and dry conditions, grass fires burned 2000 acres in Jefferson county on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 5, 5:13 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Jan 5, 5:13 AM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
513 AM CST Thu Jan 5 2017

.DISCUSSION...
12Z TAF discussion below.

&&

.AVIATION...
VFR/MVFR ceilings expected this TAF period. Snow will start this
evening in western parts of the area then spread east overnight.
The snow could reduce visibility at times.

&&

.PREV DISCUSSION... /issued 341 AM CST Thu Jan 5 2017/

DISCUSSION...
Main focus was on the cold temperatures and potential snowfall
through Friday.

A cold front will continue to move across the area this morning
with clouds and gusty northeast winds behind the front. This front
is bringing another surge of cold air which will lead to even
colder temperatures over the next couple of days with single digit
lows in some areas the next couple of nights and highs in the 20s
across the entire fa on Friday. The coldest night will likely be
Friday night with clearing skies, light winds, and possibly snow
on the ground. Temperatures will begin warming over the weekend
into early next week as upper ridge develops and sfc winds shift
back to the south. However, warm up could be slowed in some
locations by snow.

Now on to the potential for snow...
Precipitation will be possible tonight into Friday due to
frontogenetical forcing and a shortwave that is expected to move
across the region. With the cold air moving into the region behind
the front today, the airmass that will be in place over the area
is expected to be cold enough that snow will be the precipitation
type. The snow is expected to be a somewhat dry and light snow for
the most part. The most snow accumulations are currently expected
to generally be along/near the I-40 corridor, with little to no
snow expected in north central OK and for areas along and south of
the Red River. The highest amounts are currently expected to be in
parts of west central OK where 2-4 inches could be possible.
However, areas of 1-2 inches of snow could extend eastward into
central OK/OKC metro area. The snow is expected to begin this
evening in parts of western OK then increasing and spreading
eastward overnight. The snow is expected to gradually end late
Friday morning into the afternoon hours with the bulk of the snow
accumulation currently expected to occur from about midnight to 9
or 10 AM. With all this in mind, will do a winter weather
advisory for parts of western and central OK beginning at 10 pm
tonight and going to noon Friday. However, the advisory may need
to be expanded in area on later shifts as more data comes in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  25  13  23   9 /   0  80  30   0
Hobart OK         25  14  22   5 /   0  80  60  10
Wichita Falls TX  30  19  27  11 /   0  30  30  10
Gage OK           20   8  21   5 /  10  60  30  10
Ponca City OK     23   8  24   9 /  10  10  10   0
Durant OK         34  20  28  15 /   0  20  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 10 PM this evening to noon CST
     Friday for OKZ009-014>019-021>025-027>029-033>036-038>040.

TX...None.
&&

11/25/25
Hazardous weather outlook, Jan 5, 4:36 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
436 AM CST THU JAN 5 2017

OKZ004>048-050>052-TXZ083>090-061045-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
436 AM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.SNOW...
ACCUMULATING SNOW IS EXPECTED OVER WESTERN OKLAHOMA LATE THIS
EVENING AND SPREAD TO THE EAST AND SOUTH THROUGH THE NIGHT. THERE
WILL BE A FAIRLY LARGE AREA COVERING MOST OF WESTERN OKLAHOMA INTO
CENTRAL OKLAHOMA WHERE ACCUMULATIONS AROUND TWO INCHES ARE LIKELY.
HIGHER AMOUNTS...POSSIBLY UP TO FOUR INCHES...ARE POSSIBLE ACROSS
WEST-CENTRAL OKLAHOMA NEAR AND WEST OF CLINTON AND HOBART. LIGHT
SNOW ACCUMULATIONS ARE POSSIBLE OVER FAR SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE TONIGHT AND FRIDAY.

SLICK ROADWAYS ARE EXPECTED TO DEVELOP OVERNIGHT AND PERSIST INTO
FRIDAY. BE SURE TO CHECK ROAD CONDITIONS BEFORE TRAVELING.

.COLD TEMPERATURES AND WIND CHILL...
ARCTIC AIR WILL CONTINUE TO SPREAD OVER THE REGION TODAY AND
TONIGHT. WINDS WILL BE GUSTY THROUGH THE DAY AND PRODUCE WIND
CHILL VALUES IN THE SINGLE DIGITS AND TEENS. WIND CHILLS BELOW
ZERO WILL BE SEEN LATE TONIGHT. BUNDLE UP IN LAYERS IF YOU WILL
BE OUTDOORS. BE SURE TO ALSO PROVIDE ADEQUATE SHELTER FOR OUTDOOR
PETS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.SNOW...
AREAS OF SNOW WILL LIKELY LINGER THROUGH FRIDAY MORNING ACROSS
THE SOUTHERN HALF OF OKLAHOMA INTO WESTERN NORTH TEXAS. SLICK
ROADWAYS ARE EXPECTED SO BE SURE TO CHECK ROAD CONDITIONS BEFORE
TRAVELING.

.COLD TEMPERATURES AND WIND CHILL...
ALTHOUGH WINDS WILL NOT BE VERY STRONG...WIND CHILLS BELOW ZERO
AND IN THE SINGLE DIGITS ABOVE ZERO WILL BE SEEN FRIDAY NIGHT AND
AGAIN SATURDAY NIGHT. BUNDLE UP IN LAYERS IF YOU WILL BE OUTDOORS.
BE SURE TO ALSO PROVIDE ADEQUATE SHELTER FOR OUTDOOR PETS.

A STRONG WARMING TREND IS EXPECTED TO BEGIN SUNDAY AND EARLY NEXT
WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jefferson

When
January 5, 11:30 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Park/Forest Service
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673677.